Gabapentin Liver Function, Electric Shock, Alcoholic Beverages, Multiple Health, Recommended Dose
dizziness, vertigo, "seasickness" I have been taking gabapentin for neuropathy from GBS for 9 months. It gives me relief from the "electric shock" sensations and pain from the neuropathy. It is not for normal pain and should only be taken exactly as ... more »
dizziness, vertigo, "seasickness"
I have been taking gabapentin for neuropathy from GBS for 9 months. It gives me relief from the "electric shock" sensations and pain from the neuropathy. It is not for normal pain and should only be taken exactly as your doctor prescribes. I am not on any other meds and have no other medical issues. I weigh about 210 lbs.
My doctor originally prescribed 900mg 4 times a day, which is the maximum recommended dose. The problem is that the nerves in your inner ear that control balance can also be affected and this led to dizziness and "seasickness". This happened to me when leaning forward or backward. Eventually, I reduced the dosage to 900mg 3 times a day, which still gave me relief because my nerves were slowly healing. This reduced the dizziness issue.
Do not drive or put yourself in a position where you are in danger of injury if you get dizzy until you have been on this medicine for a while and are confident that you know how your body is reacting to this drug.
Follow all your doctor's instructions and go in periodically for blood tests, including tests of your liver function, to be sure that everything is OK. Do not drink alcoholic beverages while taking gabapentin. Do not skip doses, especially if you are taking it because you are trying to prevent
seizures. I find that, for me, gabapentin wears off in about 12 hours. Your experience may be different, but this is why 3 or 4 times a day dosing makes sense and why you need to work with your doctor to determine the dosage and frequency for taking the drug. Most likely, your doctor will start you at a lower dose and raise it as needed until you get relief with the minimum necessary dose. As I pointed out, more is not always better, and the dizziness risk can be reduced by taking the lowest dose that consistently gives you relief.
Many of the patients writing here have multiple health issues and are on multiple drugs, so some of their symptoms may be related to their diseases or other drugs. If you have neuropathic sensations/pain, including the "electric shocks", gabapentin may be right for you. Relief from the suffering and distraction of these sensations and pains is a blessing and I wish you all the best.